Calculators · General Surgery · Score

Alvarado score (MANTRELS)

Also called MANTRELS, Alvarado appendicitis score

Ten-point clinical and lab score for the probability of acute appendicitis in patients with right iliac fossa pain.

Alvarado score

0 / 10

Category
Appendicitis not likely

Appendicitis not likely. Bands as listed in the WSES Jerusalem guideline: 0–4 not likely, 5–6 equivocal, 7–8 probable, 9–10 highly likely. A score below 5 is sensitive enough to help rule appendicitis out; the score is not specific enough to rule it in.

Formula and scoring

M-A-N-T-R-E-L-S: Migration 1, Anorexia 1, Nausea/vomiting 1, Tenderness RIF 2, Rebound 1, Elevated temperature 1, Leucocytosis 2, Shift to left 1. Maximum 10.

Exam and ward pearls

  • Only Tenderness and Leucocytosis carry 2 points each — the "T" and the "L" of MANTRELS.
  • Ohle 2011 meta-analysis: at a cut-off of 5 the score rules out appendicitis well (sensitivity 99%) but over-predicts appendicitis in women.

When not to rely on it

  • Derived retrospectively in 305 patients (Alvarado 1986). Calibration is poor in women and inconsistent in children.
  • The temperature cut-off is 37.3 °C in Alvarado’s description; the WSES 2016 table prints 37.5 °C.

Source

  1. Alvarado A. A practical score for the early diagnosis of acute appendicitis. Ann Emerg Med. 1986;15(5):557-64. doi:10.1016/s0196-0644(86)80993-3 · PMID 3963537
  2. Ohle R, O’Reilly F, O’Brien KK, Fahey T, Dimitrov BD. The Alvarado score for predicting acute appendicitis: a systematic review. BMC Med. 2011;9:139. doi:10.1186/1741-7015-9-139 · PMID 22204638
  3. Di Saverio S, Birindelli A, Kelly MD, et al. WSES Jerusalem guidelines for diagnosis and treatment of acute appendicitis. World J Emerg Surg. 2016;11:34. doi:10.1186/s13017-016-0090-5 · PMID 27437029

Formula and cut-offs checked against these sources on 8 Nov 2026. Educational tool for clinicians; it does not replace clinical judgement.

More General Surgery calculators